Recently Diagnosed

Hi, I was diagnosed in the ER with hypothyroidism last month (was there for broken leg). I was admitted as I needed surgery. The Endocrinologist came in to see me saying that they were going to start me immediately on Synthroid. Asked a lot of questions and was shocked when I told him how active I am. He told me that my TSH levels were so off that I should have been brought to ER for that as he didn't know how I managed to get off the couch each day.

My level? 252. Not 25.2 as I asked him to clarify due to heavy pain medication. My husband was shocked as much as I was. I was like no way, since Sept I've lost 38 pounds, go to gym on average of twice a week, just the day before I started spring cleaning my house!

So, within two weeks of starting the meds I went from 50 mcg to 100 mcg a day.

Here is my confusion. NOW I am dealing with the excessive dry and flaky skin and hair starting to fall out. Literally, I put my hands through my hair or pull up in a pony tail and I have strands of hair in my hand. I called and he said it's normal that I should have had these symptoms before.... I go Monday for labs (which is difficult since I'm in a wheelchair now and can't drive).

So... anyone else suffer from extreme hypothyroidism or have ideas on how to deal with the excessively dry skin!? It's awful!

I know people that were treated for this and were fine after treatment. I even had a cat that went through radioactive treatment and came out fine. Don't confuse the diagnosis with fear.

Thanks! I'm not scared though, I'm just really confused how I had such an out of whack TSH result without massive symptoms. Now that meds started I am exhibiting the symptoms. I'm seriously wondering if there might have been a mix up on the test results.

In the meantime though my skin is flaky and scaly and gross. So not what I am use to seeing. It's like this ALL over (TMI but even on the breasts!). And my hair falling out! That's got to go! I'm trying to get in with another Specialist because I didn't like the one I saw in the ER nor from when I spoke with his office on the phone. Very short and snippy... sorry; don't have time for that!

Do admit the one fear is the 252 level as he said that it was dangerous on my heart. Hoping to resolve this issue and get it under control.

Have your levels been checked multiple times? Weight LOSS is not characteristic of HyPO but rather HyPERthyroidism. So alot of this sounds strange. I have recently been diagnosed as HyPO or underactive thyroid. Now you've got me wondering if my itchy, dry back is related to the medication or the disease itself. I'm seeing dermatologist in a couple of weeks. In the meantime, am using lots of lotion for excessive dry skin. My TSH has leveled out on a low dose 25 mcg.

Hi, Yes, HYPO and no, ER was the only time my levels were checked and that was just last month. The Dr asked if I was intentionally trying to lose weight. I was. I was consuming 1400 calories a day, going to Zumba classes 1 or 2x a week, gym average 2 hours a week for 2 - 3 hour workouts. I am overweight and was determined to get in shape (current issue with broken leg has me on the injury list for 4 -6 months now though).

I go on Monday to get it rechecked. I was told the the dry skin was classic with HypO but I just found it strange that I didn't have it until after I started treatment (well, I did it's winter, but not THIS bad!). I'm on 100 mcg so can't wait to see new levels.

Good luck. Let me know how you make out.

That is odd that your hair would fall out while taking the medicine. I am currently on synthroid also, for hypothyroidism, and the doctor told me if i was NOT taking my medicine my hair would fall out... i would definitely get a second opinion about that.

I agree, you also need to get your levels checked again. My brother does this kind of lab work and he is always telling me about the 'margin of error' in all lab work. I'm surprised that you said you only had them tested that one time while in the ER for another matter. I would think that with the extremes, they would have repeated them. Perhaps you have by now. Let us know how you are doing. Thea.

That's really weird , that you are getting the dry skin, hair thinning ect.. that usually happens when your med isn't working, That's what my Dr. says anyway. i am on levoxl and it has really made a difference. My thyroid was also really bad! So it may be that you medication may be in need of a switch. Good luck, hope you feel better!=)

Your thyroid was so out of whack that your body didn't know what was wrong. The same happened to me. It probably happened quickly. I take 175mcg.

I had radiation treatment, for cancer, which killed my thyroid. I went 4 years before it was discovered. The problem is, though you don't feel symptoms, it does effect your body. I can't have children now. My overies have atrophyd. Please excuse the spelling. It happened because my body didn't have enough thyroid hormone to keep my reproductive system going, so it shut down.

It's just very hard for your body to realize, hey the thyroid's not working, send up flags.

When something changes in your body slowly, it starts shouting, "somethings wrong" but when it happens fast it can get confused.

I agree with most of what everyone here has said. You really need to get your blood work done again. I have had Hypothy. for over 15 years and I am usually good, but for whatever reason there are times when it gets off track. I usually find that I am really tired when it is off. As far as the dry skin and hair falling out, I do get that but since I have oily skin and REALLY thick hair it does not affect me as much as someone who has naturally dry skin or thinner hair.
Also, I think it is important to mention if you are given too much Synthoid it can push you the other way into Hyper. Now a days we have to really be are own doctors and when something does not feel right we have to stand up, like you are doing, and tell the doctors.
Hope you figure this out...

Sounds like you need to find a new dr. also... you need to be comfortable with who is treating you. Along with more test results maybe they could try giving you different meds. I would ask that they check more than just your TSH. Here is a link about other thyroid tests:
http://thyroid.about.com/od/gettestedanddiagnosed/a/bloodtests.htm. There are also other meds that you may help you (such as armour which contains both T3 & T4)
Good Luck!
Rachel

Hello, my 6 year old daughter was just diagnosed with Hypothyroidism. The doctor said that her TSH level was 17, and he put her on 75mg of Synthroid. After reading some information on the internet, this dosage seems really high to just start out on. My daughter does way a surprising 118 pounds at 4foot 3, but I'm VERY concerned about the dosage. I don't want her to have any bad side effects. PLEASE HELP!!!!

have any of you also had nauseau and vomiting with this too?? my level is 34 or was 6 wks ago. I go to endo tomorrow, kinda scared. thanks